Excessive Heat, Choctaw
- When
- August 15, 12:00 PM CST to August 16, 6:00 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
Temperatures in the upper 90s, combined with high humidity, resulted in afternoon heat index values of 110 to 115 degrees across far southeastern Oklahoma on August 15th and 16th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Temperatures in the upper 90s, combined with high humidity, resulted in afternoon heat index values of 110 to 115 degrees across far southeastern Oklahoma on August 15th and 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 10:46 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1146 AM CDT Sat Aug 15 2020
...UPDATE...
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected to prevail through the period.
Isolated to scattered TSRA are expected to develop and impact
portions of far NE OK and far NW AR mid to late afternoon into
early evening, with XNA and ROG having the greatest potential for
impacts on station. Will keep the VCTS mention at these sites for
now. Winds should remain under 10 kts at all terminals.
&&
.PREV DISCUSSION... /Issued 1008 AM CDT Sat Aug 15 2020/
..UPDATE...
DISCUSSION...
Isolated to scattered thunderstorms are now looking more likely
mid to late afternoon across parts of far northeast Oklahoma and
far northwest Arkansas. The outflow boundary from thunderstorms in
parts of Missouri can be clearly seen pushing west and
southwestward in the visible satellite imagery, and with
instability remaining high across the area, at least a few
thunderstorms should develop in the vicinity of the outflow as
afternoon heating increases. Not out of the question that the
stronger storms could approach severe limits, and accordingly, the
DSP and updated HWO both reflect a limited severe threat. Brief
heavy rain could also occur. Anything that develops should
diminish with the loss of daytime heating, and as such,
mentionable POPs only included through 9 pm.
On the heat/humidity front, will keep the advisory configuration
as is for now, but will continue to monitor temp/dew point trends
mainly across northeast Oklahoma, expanding if it becomes
necessary.
PREV DISCUSSION... /Issued 615 AM CDT Sat Aug 15 2020/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Outside of some patchy fog across northwest AR early this
morning, expect VFR conditions through the next 24 hours.
PREV DISCUSSION... /Issued 402 AM CDT Sat Aug 15 2020/
DISCUSSION...
Early this morning a cold front was positioned from Eastern
Colorado through Western & North Central Kansas and extended
northeast into the Upper MidWest. Ahead of this boundary...a wind
shift along with the remnants of a decayed MCS in Central Kansas
were approaching the region. In response...scattered to broken
high clouds were common across the majority of Eastern Oklahoma
and Northwest Arkansas.
Hot and humid conditions are expected again today ahead of the
approaching cold front forecast to move into the CWA this evening.
The wind shift out ahead of the front is progged to move into the
region late morning/early afternoon with more northerly winds
across Northeast Oklahoma into Northwest Arkansas. This should aid
in afternoon temperatures in the range of around 90 degrees to
mid 90s for most locations north of Interstate 40 and mid 90s
south of I-40. This should keep the higher heat index values
mainly south of I-40 this afternoon. Thus...for now will keep the
current heat advisory configuration as is. However...if dewpoints
do not mix as much as yesterday...then an expansion of the
advisory may be needed.
Also this afternoon...there is a non-zero potential of a couple
isolated showers/thunderstorms developing within the higher
terrain locations of Northwest Arkansas along/near the wind
shift. For now current thinking is that with uncertainty of storm
development and coverage will continue with pops just below
mentionable criteria. If a storm can initiate...then gusty winds
and locally heavy rainfall will be possible.
Cold front moves through the CWA tonight and is forecast to exit
Southeast Oklahoma Sunday afternoon. Behind the frontal
passage...cooler and drier conditions will be possible with lows
tonight ranging from the mid 60s to mid 70s from north to south.
There is also a non-zero potential of a couple radar echoes along
the front as it moves south...though with the wind shift well out
ahead of the front will hold off again on mentionable pops. The
greater precip potential may be late Sunday night into early
Monday morning along the Red River as a vort max looks to slide
southeast through the region and interact with the front as it
continues to slowly push southward into Texas. Greater chances
look to be west and south of the CWA...though will continue with
slight chance pops for mainly Choctaw co.
The ridge of high pressure is progged to expand over the Western
CONUS with a long wave trof over the Eastern CONUS. With the CWA
between these two features...upper level northerly flow is
forecast through much of next week. Within this flow...a secondary
reinforcing boundary with continued cooler and drier conditions
looks to move through Monday night. In response...Tuesday morning
lows in the low to upper 60s from north to south and highs in the
80s are forecast through the first half of the week. Late week
into next weekend...the ridge out west looks to break down with
more zonal flow over the region. In response...southerly winds and
a warming trend will be possible to return to the CWA.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>062-
064>067-070>076.
AR...None.
&&
AVIATION.....22Hazardous Weather Outlook National Weather Service Tulsa OK 1241 PM CDT Sat Aug 15 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1241 PM CDT Sat Aug 15 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far Northeast Oklahoma and Far Northwest Arkansas. ONSET...Mid Afternoon. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms may develop across southeast Kansas and southwest Missouri mid to late this afternoon that could spread into parts of far northeast Oklahoma and far northwest Arkansas. The stronger storms could be marginally severe and also produce locally heavy rainfall. Any thunderstorms that do move into the area should diminish early to mid evening. In addition to the thunderstorm concerns, hot and humid conditions will persist this afternoon across most of eastern Oklahoma. Maximum heat index values will be near 105 degrees. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY THROUGH FRIDAY...No Hazards. EXTENDED DISCUSSION... A cold front will move through the region on Sunday, bringing drier and slightly cooler air. There is a slim chance of a shower or storm Sunday night near the Red River, but otherwise, expect dry weather for most of next week. Temperatures should be a few degrees below normal through the end of the week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913325, 913326.